Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 155, NWS Sioux Falls, SD

August 9, 2015Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 9:55 PM CDT for Woodbury County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 9:55 PM CDT (02:55 UTC)
Expired
Aug 9, 2015, 10:45 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:04 PM CDTHAIL 12 Ssw Bronson, IA
Aug 9, 10:23 PM CDTHAIL 13 E Hornick, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:42 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KFSD 100255
SVRFSD
IAC193-100345-
/O.NEW.KFSD.SV.W.0155.150810T0255Z-150810T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1045 PM CDT

* AT 955 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SERGEANT
  BLUFF...OR NEAR SIOUX CITY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAWTON AND SALIX AROUND 1005 PM CDT.
  ANTHON AROUND 1040 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO AND
BRONSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4234 9641 4256 9636 4256 9629 4248 9582
      4221 9592 4221 9610
TIME...MOT...LOC 0255Z 294DEG 26KT 4244 9632 

HAIL...1.00IN
WIND...60MPH
 
$$

CHAPMAN
3 follow-up statements
590 
WWUS53 KFSD 100309
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT SUN AUG 9 2015

IAC193-100345-
/O.CON.KFSD.SV.W.0155.000000T0000Z-150810T0345Z/
WOODBURY IA-
1009 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WOODBURY COUNTY...

AT 1008 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MOVILLE...OR 19 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 45
MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  ANTHON AND SMITHLAND AROUND 1020 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO. 

THIS STORM IS AGAIN SHOWING SIGNS OF ACCELERATING...INCREASING THE
STRONG WIND THREAT FOR AREAS TOWARD ANTHON AND OTO.

AT 1004 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY A WEATHER SPOTTER 
IN BRONSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4234 9641 4256 9636 4256 9629 4248 9582
      4221 9592 4221 9610
TIME...MOT...LOC 0308Z 287DEG 38KT 4236 9606 

HAIL...1.00IN
WIND...70MPH
 
$$

CHAPMAN
502 
WWUS53 KFSD 100333
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT SUN AUG 9 2015

IAC193-100345-
/O.CON.KFSD.SV.W.0155.000000T0000Z-150810T0345Z/
WOODBURY IA-
1033 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN WOODBURY COUNTY...

AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SMITHLAND...
OR 24 MILES WEST OF IDA GROVE...MOVING EAST AT 40 MPH.  AN AREA OF 
DAMAGING WINDS WAS ALSO INDICATED 5 MILES EAST OF MOVILLE...MOVING 
EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN WOODBURY COUNTY...INCLUDING THE FOLLOWING LOCATIONS...OTO...
AND ANTHON.

AT 1023 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY A TRAINED SPOTTER 
3 MILES MILES EAST OF HORNICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4236 9596 4245 9606 4253 9609 4248 9582
      4221 9592 4221 9603
TIME...MOT...LOC 0331Z 283DEG 37KT 4223 9592 

HAIL...1.00IN
WIND...60MPH
 
$$

CHAPMAN
513 
WWUS53 KFSD 100343
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT SUN AUG 9 2015

IAC193-100352-
/O.EXP.KFSD.SV.W.0155.000000T0000Z-150810T0345Z/
WOODBURY IA-
1043 PM CDT SUN AUG 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODBURY COUNTY WILL
EXPIRE AT 1045 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4236 9596 4245 9606 4253 9609 4248 9582
      4221 9592 4221 9603
TIME...MOT...LOC 0340Z 294DEG 26KT 4223 9592 

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:17 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 6:17 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE
AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS
TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE
CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT.
CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS
SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF
TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT
TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT
ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT
THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST
GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST
THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET.
THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE
TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY
DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S
TO LOWER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN
BRANCH OF THE JET QUICKLY WEAKENS.  THIS LEAVES THE NORTHERN BRANCH
ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING
UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US.  WITH LARGE SCALE
SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL
WARMING TREND EXPECTED.  COULD SEE STORM CHANCES RETURN NEXT WEEKEND
AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS
THROUGH THE AREA.  HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH
ONGOING WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 615 PM CDT SUN AUG 9 2015

STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS
EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS
CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z.

AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE
NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT SUN AUG 9 2015

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>055-057>071-102215-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING
HOURS.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF
BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO
OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY
LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER
SHOULD DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215-
DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-BROOKINGS-MOODY-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE
POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

In the hours before

Local storm report, Aug 9, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     JASPER                  43.85N 96.40W
08/09/2015                   PIPESTONE          MN   PUBLIC

            SEVERAL LARGE TREE BRANCHES BLOWN DOWN.
            WINDS ESTIMATED 60 MPH. FROM SOCIAL MEDIA.

&&

DUX
Local storm report, Aug 9, 8:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     TROSKY                  43.89N 96.26W
08/09/2015                   PIPESTONE          MN   PUBLIC

            LARGE BRANCHES BLOWN DOWN. REPORT FROM
            SOCIAL MEDIA.

&&

DUX
Local storm report, Aug 9, 9:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     5 SSE MECKLING          42.77N 97.04W
08/09/2015  E60 MPH          CLAY               SD   TRAINED SPOTTER

            DIME SIZE HAIL

&&

AF
Local storm report, Aug 9, 9:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     1 NW NEWCASTLE          42.67N 96.89W
08/09/2015  E70 MPH          DIXON              NE   TRAINED SPOTTER

&&

AF
Local storm report, Aug 9, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             CORRECTIONVILLE         42.48N 95.79W
08/09/2015  E1.50 INCH       WOODBURY           IA   FIRE DEPT/RESCUE

&&

AF
Local storm report, Aug 9, 9:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             SOUTH SIOUX CITY        42.46N 96.41W
08/09/2015  E1.00 INCH       DAKOTA             NE   PUBLIC

            REPORT FROM SOCIAL MEDIA

&&

DUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:58 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux47 min
Aug 9, 8:42 PM CDTSevere Thunderstorm WarningFSDPlymouth33 min
Aug 9, 9:08 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury67 min
Aug 9, 9:15 PM CDTSevere Thunderstorm WarningFSDPlymouth20 min
Aug 9, 9:17 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury43 min
Aug 9, 10:21 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.